MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Separation Failure (2547); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra coils 400 (pc400's).During the procedure, the physician deployed and detached a pod4 and two pc400's in the target vessel using a penumbra coil detachment handle (handle).However, the physician was unable to detach a new pc400 (fourth coil of the procedure) using the same handle despite multiple attempts; therefore, the pc400 was removed.The procedure was completed using the same microcatheter, the same handle, and a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 and 22.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The pull wire was intact with the distal detachment tip (ddt).The friction lock on the proximal end of the introducer sheath was damaged.Conclusions: evaluation of the returned device revealed that the pet lock was intact on the proximal end of the pusher assembly and the pull wire was inside the ddt.A broken pet lock is an indication that a pull force was applied to the proximal end of the pusher assembly, typically in an attempt was made to detach the coil.If the pusher assembly is not properly seated inside the detachment handle while attempting to detach the coil, it is likely that the pull wire will not retract, the pet lock will not break, and the coil will not detach from its pusher assembly.During the functional analysis a demonstration handle was connected to the proximal end of the pusher assembly and actuated, and the embolization coil detached from its pusher assembly without an issue.The root cause of the reported detachment issue could not be determined.Further evaluation of the returned device revealed that the friction lock on the proximal end of the pusher assembly was damaged.This type of damage likely occurred due to forceful handling during use.Penumbra coils are visually inspected during in-process and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6373261
Report Number3005168196-2017-00288
Device Sequence Number769182
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/01/2023
Device Catalogue Number4006C0306
Device Lot NumberF66288
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/02/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/02/2017
Supplement Report FDA Received Date04/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1